Alert archive / Kentucky / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 89, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 21, 1998, 12:40 AM EDT for Morgan County, Kentucky. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 21, 1998, 12:40 AM EDT (04:40 UTC)
- Expired
- May 21, 1998, 1:25 AM EDT
- In force
- 45 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
County Morgan County, KY
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1019 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1461 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
754 WUUS1 KJKL 210443 RRA SVRJKL KYC175-210525- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 1240 AM EDT THU MAY 21 1998 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MORGAN COUNTY IN SOUTHEASTERN KENTUCKY * UNTIL 125 AM EDT * AT 1238 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR PELFRY OR 5 MILES SOUTHEAST OF MOREHEAD... MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WRIGLEY AT 100 AM EDT WEST LIBERTY AT 110 AM EDT WHITE OAK AT 120 AM EDT CROCKETT AT 120 AM EDT THIS IS A DANGEROUS STORM STAY INDOORS AWAY FROM WINDOWS. THIS STORM PRODUCE DIME SIZE HAIL ON THE NORTH SIDE OF MOREHEAD AT 1230 AM EDT. THIS STORM WILL ALSO PRODUCE TORRENTIAL DOWNPOURS OF 1 INCH OR MORE IN AN HOUR AND FREQUENT CLOUD TO GROUND LIGHTNING. KH/CEG &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:40 PM EDT, 10 hours earlier.
Area forecast discussion, May 20, 2:40 PM EDT, 10 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 240 PM EDT WED MAY 20 1998 ETA...AVN HANDLING WELL...AGREEING WELL WITH PREVIOUAS RUN. FRONT SAGGING SOUTH WITH WEAK RDG OVER CENTRAL US. THUNDERSTORMS MOVG ALONG FRONT TO SE. WITH SUNSHINE...GOOD WARMING OVER EAST KENTUCKY. DEWPTS HAVE INCRD THROUGH DAY TO MID 60S. NO STRONG LIFT BUT MODIFIED SOUNDINGS INDICATE PLENTY OF INSTABILITY. OVERALL...TIMING OF THUNDERSTORMS INTO EAST KENTUCKY BIG PROBLEM FOR THIS EVENING. ONLY WK PUFFY CU PRESENT...WITH NO VERT DEVELOPMENT. THINK ACTIVITY WILL MOVE IN FROM WEST...TOWARD SUNDOWN. JKL 64/83/55/78 4210 LOZ 61/82/55/80 4310 MARSHALL
In the hours before
Special weather statement, May 20, 9:35 PM EDT, 3 hours 5 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-210235- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 935 PM EDT WED MAY 20 1998 ...THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR ANY PORTION OF KENTUCKY... THE SEVERE THUNDERSTORMS THAT CROSSED OVER EASTERN KENTUCKY THIS EVENING HAD MOVED EAST BY 930 PM EDT. THEREFORE THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR THE AREA. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATER ON TONIGHT BUT THESE ARE EXPECTED TO REMAIN TO BELOW SEVERE LEVELS. GREIF
Special weather statement, May 20, 9:35 PM EDT, 3 hours 5 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-210235- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 935 PM EDT WED MAY 20 1998 ...THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR ANY PORTION OF KENTUCKY... THE SEVERE THUNDERSTORMS THAT CROSSED OVER EASTERN KENTUCKY THIS EVENING HAD MOVED EAST BY 930 PM EDT. THEREFORE THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR THE AREA. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATER ON TONIGHT BUT THESE ARE EXPECTED TO REMAIN TO BELOW SEVERE LEVELS. GREIF
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 8:03 PM EDT | Severe Thunderstorm Warning | JKL | Letcher, Pike | 62 min |
| May 20, 8:33 PM EDT | Tornado Warning | JKL | Martin, Pike | 62 min |
| May 21, 12:24 AM EDT | Severe Thunderstorm Warning | JKL | Rowan | 61 min |
| May 21, 12:31 AM EDT | Flash Flood Warning | JKL | Fleming, Rowan | 2 hr |
| May 21, 12:34 AM EDT | Severe Thunderstorm Warning | JKL | Bath | 31 min |
| May 21, 12:46 AM EDT | Severe Thunderstorm Warning | JKL | Elliott | 49 min |
| May 21, 1:41 AM EDT | Severe Thunderstorm Warning | JKL | Rowan | 49 min |
| May 21, 1:47 AM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 58 min |
| May 21, 1:59 AM EDT | Flash Flood Warning | JKL | Elliott, Rowan | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.